Alert archive / Arizona / Dust Storm Warnings in 2018

Dust Storm Warning 13, NWS Phoenix, AZ

July 9, 2018Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this dust storm warning at Jul 9, 2018, 4:13 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2018, 4:13 PM MST (23:13 UTC)
Expired
Jul 9, 2018, 5:15 PM MST
In force
62 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 61 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS55 KPSR 092313
DSWPSR

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
413 PM MST Mon Jul 9 2018

AZC013-021-100015-
/O.NEW.KPSR.DS.W.0013.180709T2313Z-180710T0015Z/
Maricopa AZ-Pinal AZ-
413 PM MST Mon Jul 9 2018

The National Weather Service in Phoenix has issued a

* Dust Storm Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 515 PM MST.

* At 413 PM MST, a wall of dust was along a line extending from
  Arizona State University to 15 miles west of Arizona City, moving
  west at 20 mph.

  HAZARD...Less than a quarter mile visibility with strong wind in 
           excess of 50 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
  AZ Interstate 10 between mile markers 163 and 204.
  AZ Interstate 8 between mile markers 130 and 178.
  AZ Route 87 between mile markers 136 and 164.

Locations impacted include...
Chandler, Gilbert, Avondale, Goodyear, Casa Grande, Coolidge, Sun
Lakes, Maricopa, Queen Creek, Estrella, Arizona City, Big Horn, San
Tan Valley, Seville and Bapchule.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

&&

LAT...LON 3329 11250 3328 11155 3281 11154 3273 11167
      3273 11174 3280 11178 3276 11205 3272 11207
      3272 11214 3268 11215 3268 11220 3262 11221
      3262 11251
TIME...MOT...LOC 2313Z 097DEG 15KT 3343 11193 3273 11193 

$$

Hernandez
2 follow-up statements
966 
WWUS55 KPSR 092320
DSWPSR

Dust Storm Warning
National Weather Service Phoenix AZ
419 PM MST Mon Jul 9 2018

AZC013-021-100015-
/O.CON.KPSR.DS.W.0013.000000T0000Z-180710T0015Z/
Maricopa AZ-Pinal AZ-
419 PM MST Mon Jul 9 2018

...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
MARICOPA AND PINAL COUNTIES...

At 419 PM MST, a wall of dust was along a line extending from Arizona
State University to 16 miles southwest of Arizola, moving west at 15
mph. Trained spotters have reported visibilities down to 100 feet. 

  HAZARD...Near zero visibility with strong wind in excess of 50 
           mph.

  SOURCE...Trained weather spotters.

  IMPACT...Dangerous life-threatening travel.

This includes the following highways...
AZ Interstate 10 between mile markers 163 and 204.
AZ Interstate 8 between mile markers 130 and 178.
AZ Route 87 between mile markers 136 and 164.

Locations impacted include...
Chandler, Gilbert, Avondale, Goodyear, Casa Grande, Coolidge, Sun
Lakes, Maricopa, Queen Creek, Estrella, Arizona City, Big Horn, San
Tan Valley, Seville and Bapchule.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.

&&

LAT...LON 3329 11250 3328 11155 3281 11154 3273 11167
      3273 11174 3280 11178 3276 11205 3272 11207
      3272 11214 3268 11215 3268 11220 3262 11221
      3262 11251
TIME...MOT...LOC 2319Z 097DEG 15KT 3343 11195 3273 11195 

$$

Hernandez
013 
WWUS55 KPSR 100007
DSWPSR

Dust Advisory
National Weather Service Phoenix AZ
507 PM MST Mon Jul 9 2018

AZC013-100030-
/O.NEW.KPSR.DS.Y.0019.180710T0006Z-180710T0030Z/
Maricopa AZ-
507 PM MST Mon Jul 9 2018

The National Weather Service in Phoenix has issued a

* Dust Advisory for...
  Maricopa County in south central Arizona...

* Until 530 PM MST.

* At 507 PM MST, a wall of dust was along a line extending from 7
  miles southeast of Estrella Mountain Park to 6 miles north of Kaka,
  moving southwest at 35 mph.

  HAZARD...Less than three miles visibility with strong wind in 
           excess of 40 mph.

  SOURCE...Doppler radar.

  IMPACT...Hazardous travel.

* This includes the following highways...
  AZ Interstate 8 between mile markers 103 and 138.
  AZ Route 238 between mile markers 1 and 25.
  AZ Route 85 between mile markers 1 and 24, and between mile markers
  119 and 143.

Locations impacted include...
Goodyear, Buckeye, Gila Bend, Estrella, Painted Rock Dam, Big Horn,
Gila Bend Auxiliary Field, Bosque, Cotton Center, Sonoran National
Monument and Rainbow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

&&

LAT...LON 3327 11295 3262 11296 3262 11236 3328 11237
TIME...MOT...LOC 0007Z 045DEG 29KT 3324 11230 3260 11228 

$$

Hernandez

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 9, 3:05 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 9, 3:05 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
305 PM MST Mon Jul 9 2018

.SYNOPSIS...
Monsoon moisture levels will continue to remain high enough this
week to bring daily thunderstorm chances to most of the region.
An upper level trough moving through today and early Tuesday should
enhance monsoon activity creating better chances for more widespread
storms than a typical monsoon day. Temperatures will continue to
trend downward through the middle of the week and then level off a
few degrees below normals.

&&

.DISCUSSION...
Current radar shows showers and thunderstorms that have developed
southeast and east of the Phoenix from Pinal cty. to S. Gila county
with more extensive storm development taking place in south central
and northern Arizona. The very strong Monsoon high pressure system
remains in place over the central Rockies. It is in an excellent
position to continue to provide moist easterly flow from the Gulf of
Mexico and Mexico into the Desert Southwest via it's attendant south
stream easterly jet. A pronounced upper level low and inverted
trough seen in water vapor imagery over east AZ with a dry slot
wrapping into is progged to move over our region this afternoon and
evening  where it will expand and dramatically decelerate.

The strong easterly wave will have plenty of moisture to work with
as it moves into a well conditioned Monsoon environment. Boundary
layer dewpoint temperatures remain very high with 60s and 70s F
being reported at the surface and 12-20C being reported through 925
and 850mb. Amidst significant mid level moisture advection from the
southeast, strong sounding and model CAPE of up to 1500-2000 j/kg.,
and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of
Monsoon threats from this afternoon through tonight. This includes
the threat of severe thunderstorm winds, flash flooding and dense
blowing dust. The strongest storms will be capable of producing
gusts near 60mph and peak rainfall rates over 4in./hr as well as the
potential for hail. High-res models indicate the prime threat areas
to be from Phoenix westward to the California border. Expect a
series of strong easterly outflows to span our forecast area from
north to south and sweep from Maricopa and Pinal counties all the
way to southeast CA.

Tuesday looks to be a bit drier and more of a down day, however
Tuesday night and Wednesday morning are shaping up to be another
fairly active Monsoon period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Storm activity over Pinal, Gila, and Yavapai Counties will
converge over Maricopa County - including metro Phoenix - between
22Z- 00Z. Storms then track westward. Expect large swaths of
strong surface winds from thunderstorm outflow. The winds will
also cause areas of reduced visibility in blowing dust. The
stronger storms will produce brief heavy rain and small hail.
Anticipate much quieter conditions over metro Phoenix beginning by
03Z. However, renewed shower development is anticipated overnight
but not with very strong storms.

Southeast California/Southwest Arizona including KIPL and KBLH:

Strong storms are expected to move out of Yavapai and Maricopa
Counties and into southwest Arizona beginning by about 23Z. Storms
are anticipated to track westward and weaken as they move west of
the Lower Colorado River Valley. However, large swaths of strong
winds and blowing dust are possible throughout the area.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
An active Monsoon pattern continues the rest of the week into
early next week. As usual, south-central AZ will have better
chances than areas west of there. Minimum humidities will remain
above 15% with good overnight recovery. Apart from thunderstorm
activity, winds will generally be light.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Special weather statement, Jul 9, 3:48 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
348 PM MST MON JUL 9 2018

AZZ541-545-092330-
New River Mesa AZ-Cave Creek/New River AZ-
348 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 430 PM
MST...

At 348 PM MST, Doppler radar was tracking a strong thunderstorm over
Camp Creek, or 15 miles north of Scottsdale, moving southwest at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Desert Mountain, Camp
Creek and Seven Springs.

LAT...LON 3393 11173 3392 11172 3370 11184 3385 11211
      3402 11187
TIME...MOT...LOC 2248Z 033DEG 14KT 3391 11186

Hernandez
Local storm report, Jul 9, 3:52 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
352 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             3 ESE EAST MESA         33.39N 111.64W
07/09/2018  E0.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

            DIME TO PENNY SIZED HAIL REPORTED NEAR
            ELLSWORTH AND HIGHWAY 60.

&&
Local storm report, Jul 9, 3:53 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
353 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HEAVY RAIN       2 WSW APACHE JUNCTION   33.40N 111.58W
07/09/2018  E1.25 INCH       MARICOPA           AZ   TRAINED SPOTTER

            RAINFALL OF 1.25 INCHES NEAR MERIDIAN AND
            PUEBLO WHICH OCCURRED IN 25 MINUTES.

&&
Local storm report, Jul 9, 3:57 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
357 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 E EAST MESA           33.42N 111.67W
07/09/2018  E0.25 INCH       MARICOPA           AZ   TRAINED SPOTTER

            PEA SIZED HAIL AT SOSSAMAN AND MAIN.

&&
Local storm report, Jul 9, 3:59 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
359 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     FLASH FLOOD      5 WNW FLORENCE          33.06N 111.46W
07/09/2018                   PINAL              AZ   TRAINED SPOTTER

            STREET FLOODING WITH WATER OVER THE CURBS IN
            THE MERRILL RANCH DEVELOPMENT OF FLORENCE.

&&
Local storm report, Jul 9, 4:03 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
403 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 NE GILBERT            33.38N 111.74W
07/09/2018                   MARICOPA           AZ   TRAINED SPOTTER

            REPORT OF DOWNED TREES AND PEA SIZED HAIL
            NEAR BASELINE AND GREENFIELD.

&&

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:12 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa48 min
Jul 8, 5:48 PM MSTSevere Thunderstorm WarningPSRMaricopa27 min
Jul 8, 5:52 PM MSTFlash Flood WarningPSRMaricopa113 min
Jul 8, 6:21 PM MSTSpecial Weather StatementPSR39 min
Jul 8, 8:02 PM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal118 min
Jul 8, 8:05 PM MSTSpecial Weather StatementPSRPinal55 min
Jul 8, 8:48 PM MSTDust Storm WarningPSRPinal42 min
Jul 8, 8:50 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal25 min
Jul 8, 9:04 PM MSTDust Storm WarningPSRMaricopa, Pinal56 min
Jul 8, 9:15 PM MSTSpecial Weather StatementPSRMaricopa60 min
Jul 8, 9:35 PM MSTSpecial Weather StatementPSRLa Paz40 min
Jul 8, 9:41 PM MSTDust Storm WarningPSRMaricopa, Pinal64 min
Jul 8, 9:43 PM MSTDust Storm WarningPSRMaricopa62 min
Jul 8, 9:47 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal58 min
Jul 8, 9:50 PM MSTSpecial Weather StatementPSR55 min
Jul 8, 10:09 PM MSTFlash Flood WarningPSRMaricopa6 hr
Jul 8, 10:44 PM MSTDust Storm WarningPSRMaricopa, Yuma61 min
Jul 8, 11:12 PM MSTDust Storm WarningPSRYuma63 min
Jul 9, 12:03 AM MSTDust Storm AdvisoryPSRLa Paz, Yuma57 min
Jul 9, 12:50 AM MSTDust Storm AdvisoryPSRLa Paz, Yuma55 min
Jul 9, 3:38 AM MSTSpecial Weather StatementPSR52 min
Jul 9, 2:21 PM MSTSevere Thunderstorm WarningPSRPinal24 min
Jul 9, 2:45 PM MSTFlash Flood WarningPSRPinal3 hr
Jul 9, 2:46 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal44 min
Jul 9, 2:49 PM MSTDust Storm AdvisoryPSRPinal56 min
Jul 9, 2:56 PM MSTSpecial Weather StatementPSRPinal34 min
Jul 9, 3:01 PM MSTSevere Thunderstorm WarningPSRPinal29 min
Jul 9, 3:04 PM MSTSpecial Weather StatementPSR26 min
Jul 9, 3:15 PM MSTSpecial Weather StatementPSR30 min
Jul 9, 3:17 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal28 min
Jul 9, 3:19 PM MSTDust Storm WarningPSRMaricopa, Pinal26 min
Jul 9, 3:23 PM MSTFlash Flood WarningPSRMaricopa, Pinal103 min
Jul 9, 3:29 PM MSTSevere Thunderstorm WarningPSRPinal31 min
Jul 9, 3:34 PM MSTFlash Flood WarningPSRPinal3 hr
Jul 9, 3:37 PM MSTSpecial Weather StatementPSR38 min
Jul 9, 3:40 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal35 min
Jul 9, 3:45 PM MSTDust Storm WarningPSRMaricopa, Pinal30 min
Jul 9, 3:48 PM MSTSpecial Weather StatementPSR42 min
Jul 9, 3:51 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 9, 3:57 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Jul 9, 3:59 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Jul 9, 4:11 PM MSTDust Storm AdvisoryPSRMaricopa34 min
Jul 9, 4:15 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Jul 9, 4:28 PM MSTSevere Thunderstorm WarningPSRMaricopa32 min
Jul 9, 4:31 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Jul 9, 4:33 PM MSTSevere Thunderstorm WarningPSRPinal25 min
Jul 9, 4:44 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Jul 9, 4:47 PM MSTAreal Flood AdvisoryPSRMaricopa118 min
Jul 9, 4:50 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Jul 9, 4:55 PM MSTDust Storm AdvisoryPSRMaricopa65 min

Nearby

Dust Storm Warnings in Arizona, 2018Every dust storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.